Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 41, NWS Norman, OK

July 18, 1997Lincoln County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 18, 1997, 1:43 AM CDT for Lincoln County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 1997, 1:43 AM CDT (06:43 UTC)
Expired
Jul 18, 1997, 4:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, OK

The radar

The Norman radar (KTLX), 46 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1936 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1936 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 180644
FFWOKC
OKC081-180945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
143 AM CDT FRI JUL 18 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 445 AM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     LINCOLN

INCLUDING THE FOLLOWING LOCATIONS
     AGRA...CARNEY...CHANDLER...DAVENPORT...MEEKER...PRAGUE...
     SPARKS...STROUD...TRYON AND WELLSTON

RADAR ESTIMATES THAT 2-3 INCHES OF RAIN HAS ALREADY FALLEN AND SATURATED
THE GROUND OVER MUCH OF LINCOLN COUNTY...PARTICULARLY CENTRAL SECTIONS
IN AND AROUND CHANDLER. HEAVY RAIN IS EXPECTED TO CONTINUE OVER MUCH OF
LINCOLN COUNTY THROUGH EARLY MORNING...FURTHER AGGRAVATING FLOOD
PROBLEMS.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  hMOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

LAT...LON 3547  9664 3548  9711 3590  9711 3591  9665

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 8:52 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 8:52 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
850 PM CDT THU JUL 17 1997

TSTMS FIRED UP ONCE AGAIN IN ASSOCIATION WITH MCV OVER NORTHEAST OK. A
FEW OF THE STORMS HAVE DRIFTED INTO EASTERN NOBLE AND PAYNE COUNTIES AND
WILL LIKELY PROGRESS INTO LINCOLN COUNTY SHORTLY. QUICK LOOK AT ZNS
SHOWS EVERYTHING IS IN GOOD SHAPE FOR NOW SO WILL NOT MAKE ANY CHANGES.
WILL NEED TO UPDATE LATER TO REMOVE MIDNIGHT WORDING FROM NORTH CENTRAL
OK ZNS.

FCSTID = 17/MMT

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 17, 8:33 PM CDT, 5 hours 10 minutes before
LOCAL STORM REPORT...CORRECTED HAIL SIZE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT THU JUL 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    3 ESE GLENCOE             OK   1.75 INCH HAIL
07/17/97   PAYNE

JS
Local storm report, Jul 17, 8:35 PM CDT, 5 hours 8 minutes before
LOCAL STORM REPORT...CORRECTED HAIL SIZE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT THU JUL 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    3 ESE GLENCOE             OK   1.75 INCH HAIL
07/17/97   PAYNE

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:59 PM CDTSevere Thunderstorm WarningOUNNoble, Payne61 min
Jul 17, 9:00 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne60 min
Jul 17, 9:00 PM CDTSevere Thunderstorm WarningOUNNoble60 min
Jul 17, 10:05 PM CDTSevere Thunderstorm WarningOUNNoble, Payne55 min
Jul 17, 10:05 PM CDTSevere Thunderstorm WarningOUNLincoln55 min
Jul 18, 1:15 AM CDTSevere Thunderstorm WarningOUNGarfield45 min
Jul 18, 1:58 AM CDTSevere Thunderstorm WarningOUNGrant32 min
Jul 18, 2:30 AM CDTSevere Thunderstorm WarningOUNGrant30 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.